Hey everyone, I'm new here, and it's so good to find a community like this. I'm not really a 'forum' person, but I thought I'd give it a try. So here's my story. For the past 2 months my asthma has been getting worse. For nearly the entire summer, I have had very few symptoms and would only take my ProAir HFA inhaler as needed, perhaps once a week. I considered that well-controlled and I was living normally (I could exercise and do most activities). Them I went to Europe for about a month and all hell broke loose. I immediately started having problems and was sucking on my albuterol every 4 hours just to live. When I got back to the U.S., I had a very bad reaction to something in my parents' house (mold/mildew/cats, among other things) and things started going downhill from there. Long story short, I was put on Levaquin for bronchitis (which I don't think I ever had) and then prednisone, which I am done with today. But here's the kicker - for the past few weeks, whenever I tried taking albuterol, it made me feel WORSE -- my lungs would hurt, my heart would pound, and I got this horrible feeling of malaise, so I stopped taking it. My doc switched me to Xopenex, and at first it seemed to work, but now I seem to react to that as well. Immediately after taking it, I'll start coughing and my lungs hurt and feel sore. After an hour or two, this seems to subside and I can breathe ok, but I am nowhere near normal. Anyone else have these issues? Is my body rejecting these meds after all these years? Are my lungs just inflamed? I just have so many questions racing through my mind that I feel my docs are not answering.
I've recently had a chest x-ray, CT scan, a pulmonary function test, and complete blood work. I don't have pneumonia, COPD, pulmonary embolism, or emphysema. I just have 'mild' asthma (hard to believe considering how I feel).
BTW, I am seeing an allergist tomorrow and hopefully we'll get to the bottom of this so we can figure out what's making me react so badly.
Hello and thank you for posting your medical question on E health forum.
Asthma is due to a hypersensitiveness of the airway tract to variety of stimuli. People with asthma experience symptoms when the airways tighten, inflame, or fill with mucus. Common asthma symptoms include:
1. Coughing, especially at night ;
2. Wheezing ;
3. Shortness of breath ;
4. Chest tightness, pain, or pressure
Still, not every person with asthma has the same symptoms in the same way. You may not have all of these symptoms, or you may have different symptoms of asthma at different times
You might benefit by prophylactic medications like singulair (Montelukast) which might be helpful to reduce your predisposition to exacerbations.
I know this is such a long time later, but over-using albuterol makes your symptoms worse. Even though you can use it every 4 hours, in my experience I found that using it more than 2 or 3 times a day made my asthma significantly worse. What worked for me was singular and symbicort. You may need a long-term controller medicine, like a corticosteroid, although they have non-steroidal meds too. Personally, I found symbicort the most effective. Also, when you travel to new places your body reacts to the change it latitude, air quality and other environmental triggers. That's why singular works so well b/c it actually reduces the inflammation that allergens trigger in your respiratory tract -- in contrast to anti-histamines which just block mast cells from releasing histamine that then causes inflammation. I would talk to your doctor about getting on a controller medicine and considering taking singular or something similar. Also, when I get a cold or something singular actually reduces the chances of developing bronchitis, which I usually got if I started out w/ a minor cold. It actually made my coughs more productive so I got over the illness quicker and minimized any secondary bacterial infections. There are a lot of studies on singular for this purpose in lieu of an asthma/allergy medication. Anyway, I know this is over a year later but I hope you got your asthma under control and maybe my reply can help other people.
It's hard to believe that it's been over a year, but my life has changes so much since I posted this. In short, I am better, WAY better, in fact, better than I probably ever have been in my life. I went to a pulmonologist and he pretty much got it straightened out. The treatment went something like this:
1) Treated my GERD with Nexium -- this was causing some of my issues. I am off Nexium now, and I just watch what I eat to avoid reflux.
2) He put me on Singulair and Asmanex (an inhaled corticosteroid). He didn't want me on Symbicort, as this is usually reserved for COPD. Symbiicort contains a long-acting beta agonist which can increase the risk of asthma-related death. In any case, it's not usually appropriate for asthma.
3) short course of Spiriva
4) 6 months of Symbalta -- this helped me get emotionally under control and this is where it turned around for me. It also helped immediately with my chest pain (stress-induced).
I now only take Singulair and occasionally Asmanex. I hardly ever take my rescue inhaler and often go several weeks without it, even during/after exercise. Like you said, I have learned that using albuterol more than a few times a week means that your asthma is not under control. Now I am, and my life is back to "normal" and in fact better than my previous normal. Good luck to you and thanks for the response!
I've also noticed albuterol making my symptoms worse. I've taken a similar inhaler since I was 5 and I always got this feeling like my lungs were afraid of it, like an irritation the minute the medicine hits.
I stopped using it for a long time after I identified some food allergies and got other meds and learned ways to manage my allergies. I rarely wheezed anymore, and I used it maybe once or twice a year.
I still got occasional twinges or chest pressure but didn't use the albuterol because I thought it was for wheezing. For the last several months my doctor has been encouraging me to use it. When I got symptoms from a pneumonia shot last week, I used it a few times in one day and it definitely made the wheezing worse. I suspected the ethanol and stopped taking my inhaled steroid, which also contains ethanol, for a few days.
This morning I had symptoms and took the steroid again. I did not get the irritation or symptoms like from the albuterol, so it's not the ethanol.
I looked for studies or confirmation that albuterol makes symptoms worse but the two studies I found are inconclusive. I found a post on another thread from someone with this same experience.
Alexander, when you went to Europe were people smoking? I've heard it's very bad there. Musicians tell me people smoke under the "no smoking" signs in music clubs. That could easily have caused your symptoms to get worse.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Asthma , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.